Hail, Lyon
- When
- August 23, 4:50 PM CST
- Where
- Lyon County, 4.44 mi E of Lynd
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -95.790
Thunderstorms produced large hail and damaging winds at several locations in Lyon and Rock Counties in southwest Minnesota during the late afternoon and early evening of August 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at several locations in Lyon and Rock Counties in southwest Minnesota during the late afternoon and early evening of August 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT THU AUG 23 2012 .DISCUSSION.../ISSUED AT 310 PM CDT/ THE MAIN WEATHER FOCUS FOR TONIGHT WILL BE ON THE SLOW MOVING WEAK BOUNDARY AND A MID LEVEL WAVE TRACKING THROUGH THE REGION. THE NEARLY STATIONARY FRONT...CURRENTLY EXTENDING FROM SOUTH CENTRAL TO NORTHEAST SOUTH DAKOTA SHOULD TRACK SLOWLY EASTWARD THIS EVENING AS IT BECOMES WASHED OUT. THIS FRONT COULD POP SOME ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING...LIKELY IN THE VICINITY OF THE MID LEVEL WAVE WHICH IS PRESENTLY LOCATED IN EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. CONVECTION HAS ALREADY BEEN FIRING IN WEST CENTRAL MINNESOTA THIS MORNING AND WHILE THESE STORMS ARE TRACKING AWAY FROM OUR FORECAST AREA...COULD SEE SOME NEW DEVELOPMENT BUILD SOUTHWARD JUST AHEAD OF THE FRONT INTO THE INTERSTATE 29 CORRIDOR IN THE NEXT FEW HOURS. IF CONVECTION DOES DEVELOP...IT WOULD TRACK EASTWARD INTO THE LATE EVENING. AT THIS POINT...IT APPEARS THAT THE MORE FAVORED LOCATION WOULD BE OUR SOUTHWEST MINNESOTA COUNTIES AND INTO THE IOWA LAKES REGION. CAPE VALUES OF 1500+ J/KG WITH STEEP LAPSE RATES ARE LIKELY THIS EVENING...HOWEVER SHEAR REMAINS RATHER WEAK WITH THE MID LEVEL WAVE OUTSTRIPPING THE FRONT. COULD SEE A STORM OR TWO BECOME MARGINALLY SEVERE THIS EVENING BUT OVERALL THREAT IS LOW. SHOWERS AND THUNDERSTORMS SHOULD LARGELY DIMINISH AFTER MIDNIGHT. WINDS WILL ALSO BE ON A DOWNWARD TREND IN OUR EASTERN HALF WITH THE LOSS OF DAYTIME HEATING AND THE WASHED OUT FRONT. THE LOW LEVEL JET IS EXPECTED TO STRENGTHEN TONIGHT IN OUR FAR SOUTHEAST...BUT WITHOUT MUCH ADDITIONAL SUPPORT...DO NOT EXPECT ANY ADDITIONAL CONVECTIVE DEVELOPMENT. LOWS TONIGHT WILL BE IN THE 60S. QUIET WEATHER WILL CONTINUE INTO FRIDAY WITH MID/UPPER LEVEL RIDGING BUILDING INTO THE CENTRAL PLAINS. SOUTHERLY FLOW WILL BE ON THE INCREASE INTO THE AFTERNOON WHICH WILL COMBINE WITH MOSTLY CLEAR SKIES TO BRING ANOTHER WARM DAY. HIGHS WILL BE IN THE UPPER 80S TO MID 90S. THINK THAT DEWPOINTS WILL STAY HIGH ENOUGH...EVEN WITH A LITTLE MIXING TO KEEP HUMIDITY VALUES ABOVE FIRE WEATHER CONCERNS. ON FRIDAY NIGHT CONVECTION CHANCES WILL INCREASE...ESPECIALLY THROUGH OUR SOUTHEASTERN AREAS WITH THETA E ADVECTION AND LIFT INCREASING OVER THAT AREA AS A SHORTWAVE LIFTS OUT OF EASTERN NEBRASKA AND THE NOSE OF THE LOW LEVEL JET CREEPS INTO OUR SOUTHEAST. BACK TO THE WEST...COULD SEE A FEW THUNDERSTORMS SCRAPE OUR FAR NORTHWEST LATER IN THE NIGHT WITH A SURFACE BOUNDARY JUST TO THE WEST OF OUR CWA AND STRONG LOW TO MID LEVEL FRONTOGENESIS SITUATED THROUGH WESTERN AND CENTRAL SOUTH DAKOTA. IN A STOUT SOUTHERLY FLOW...IT WILL BE A WARMISH NIGHT WITH LOWS IN THE MID AND UPPER 60S. ON SATURDAY THE AFOREMENTIONED FRONTAL BOUNDARY ATTEMPTS TO PUSH ACROSS OUR CWA...BUT EVENTUALLY WASHES OUT IN OUR EAST ON SATURDAY NIGHT. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE IN OUR EAST...WHERE STRONGER MOISTURE TRANSPORT WILL BE FOCUSED AND BETTER LIFT WILL BE FOUND PER DIV Q FIELD...AS THE AFOREMENTIONED SHORTWAVE LIFTS OVER THE AREA AS IT TRACKS TO THE NORTH AND EAST. WITH THE CLOUDS AND SHOWERS IT WILL BE A COOLER DAY WITH HIGHS IN THE LOWER 80S WEST...TO MID 70S EAST WHERE RAIN CHANCES WILL BE GREATER. SHOWER AND THUNDERSTORM ACTIVITY WILL PULL AWAY FROM THE AREA ON SATURDAY NIGHT AS FORCING IS LOST AND SUBSIDENCE BEGINS TO SET IN. WITH CLOUDS DECREASING FROM WEST TO EAST DURING THE NIGHT...IT WILL COOLER WITH LOWS IN THE UPPER 50S WEST TO LOWER 60S EAST. SUNDAY WILL BE THE TRANSITION DAY TO WARMER AND DRIER WEATHER AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. HIGHS LOOKING TO BE IN THE LOWER 80S EAST TO MID AND UPPER 80S WEST AND INTO THE MISSOURI RIVER CORRIDOR. UPPER LEVEL RIDGING WILL BE THE DOMINATE FEATURE IN THE EXTENDED. THIS WILL INCLUDE A GRADUAL WARMING TREND THROUGH THE MIDDLE OF NEXT WEEK...WITH HIGHS INTO THE UPPER 80S TO LOWER 90S FOR TUESDAY AND WEDNESDAY. LOOKS LIKE LITTLE CHANCE OF PRECIPITATION THROUGH THE PERIOD. /JM &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 454 AM CDT THU AUG 23 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 454 AM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY ALONG A WEAKENING FRONTAL BOUNDARY. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND EMBEDDED THUNDERSTORMS COULD DEVELOP ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. MUCH OF THE RAIN SHOULD BE CONFINED TO AREAS ALONG AND EAST OF I 29...BUT SHOWERS AND STORMS AT THIS POINT REALLY CANNOT BE RULED OUT WEST OF I 29 EITHER. THERE IS A POSSIBILITY THAT POCKETS OF HEAVY RAIN MAY OCCUR ON SATURDAY FOR AREAS CLOSE TO I 29 AND POINTS EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
12 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Large hail caused an unknown amount of damage to vehicles.
Thunderstorm winds caused tree damage, including 3 large trees blown down.
Heavy rainfall amounted to 3.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410513, 410514, 410515, 410516, 410517, 410518, 410520, 410522, 410523, 410526, 410524, 410525, 410528, 410529.